Wrongful Death Lawsuits Continue to be Filed Over Kratom Poisoning Incidents

An autopsy determined that a Washington state man died of high levels of alkaloids linked to kratom poisoning, according to allegations raised in a recent wrongful death lawsuit

A kratom poisoning wrongful death lawsuit has been filed by the family of a Washington state man, pursuing damages from manufacturers and distributors of the herbal supplement that led to his death.

The complaint (PDF) was brought by Rachel McKibban in Washington Superior Court in Cowlitz County on November 13, pursuing claims on behalf of the estate of Jordan McKibban, her brother. The lawsuit names Jopen LLC, LP Ind. LLC, CAG Holdings, LLC, RMH Holdings, Inc, Olistica, Mit Therapy Inc., Durity Distribution, Inc., Hush Worldwide, Inc, Drip Drop Distro, LLC, Bedrock MFG, LLc, and Cloud House Vaporz, Inc. as defendants, for their role in selling kratom supplements blamed for the death.

Kratom is a plant native to Asia, whose leaves are taken and crushed to be made into tea, or taken orally as an herbal supplement. Although the supplement is loosely regulated by the U.S. Food and Drug Administration (FDA),  the U.S. Centers for Disease Control and Prevention (CDC) has warned about the increasing popularity of the herb in recent years.

While some individuals use kratom products for their perceived benefits to alleviate pain and anxiety, previous research by the FDA has suggested kratom use could impact neurologic and cardiovascular functions, potentially leading to adverse health consequences such as seizures and respiratory depression.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

According to the lawsuit, McKibban died last year after using kratom herbal supplements, which he purchased at Cloud House, including Whole Herbs capsules, Hush liquid shots and Cloud House bulk powders. His family indicates he turned to kratom supplements for pain management.

On April 5, 2022, family members found McKibban unresponsive on the bathroom floor. He did not recover and was pronounced dead at the age of 37. An autopsy report indicates he died from the toxic effects of mitragynine, an alkaloid found in kratom.

“Back at the home, an open bag of bulk kratom powder from Cloud House sat on the kitchen counter, where Jordan had mixed his last drink,” the lawsuit states. “In Jordan’s car and bedroom, lay empty bottles of the Hush liquid shot.”

The lawsuit is the latest in several wrongful death claims filed in recent years involving kratom overdoses. In July, a jury awarded the family of Patrick Coyne $2.5 million for his death from kratom side effects in 2021. Coyne lived in the same county as McKibban.

Kratom Side Effects and Warnings

In 2016, the U.S. Justice Department’s Drug Enforcement Administration (DEA) proposed a rule in the Federal Register to temporarily list Kratom as a Schedule I controlled substance, along with heroin and other highly addictive and dangerous drugs. However, the proposed rule was declined by Congress, forcing the DEA to withdraw its plan and call on the FDA to perform a scientific review of Kratom.

In February 2018, The U.S. Food and Drug Administration (FDA) released a Kratom warning , citing research that indicates the herbal supplement has been linked to at least 44 deaths associated with the use of Kratom through its Adverse Event Reporting System (FAERS).

The FDA further warned that very little is known about the side effects of kratom and that research by the agency has identified 22 of the 25 compounds in Kratom  may bind to the receptors in the brain that impact neurologic and cardiovascular functions.

The number of poison control calls linked to kratom exposures has also grown significantly in the past few years, with 65% of all exposures occurring in 2016 and 2017. The annual number of calls to U.S. poison control centers involving kratom product exposures increased from 13 in 2011 to nearly 700 in 2017, resulting in a wide variety of injuries including, severe agitation and irritability, neonatal exposures, withdrawal, and tachycardia, which is a medical condition that causes a patient’s heart rate to exceed its normal resting rate.

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories